2063048 tn?1390828211
Topamax?
Hello! I had my first visit with a neurologist today following continued and worsening of symptoms. I am one year post op from decompression and laminectomy. The NL said he thought I might be experiencing migraines caused by hyper sensitive nerves and brain (vessels, nerves, etc). He also suggested hyper something to do with reaction in my brain. I can't remember exactly what he said. Point is, he said that I should try Topamax to give my brain and nerves time to calm down and get back on track. He also said I need to exercise, but didn't really know how to answer the "Yes, I agree. I've been trying. But what do I do? How? It causes severe dizziness, nausea, pain, weakness, pins and needles, tingling, etc." He also had no answer to what could be causing those and why it's almost solely on my left side and my face. He said try the Topamax and go from there.

Have any of you been on Topamax? Is it a worthy investment of time and money to give it a try? I see my NS on Wednesday for my one year follow up, so I'll obviously run it by him before I fill the Rx :)

Thanks!
Annie
Cancel
7 Answers
Page 1 of 1
Avatar universal
Hi Annie!  I say try the Topamax.  It was a lifesaver for my daughter.  She had similar symptoms following her decompression surgery and was put on Topamax and Diamox for 6 months.  After a week there was improvement and now she is off all meds and feeling good.  Warning:  there are side effects like tingling, fatigue and soda tasting really bad.  I do believe the Topamax calms the brain down.  After all it is used to treat seizures as well as migraines.  She never needed more than 25 mg a day.  Good luck!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
2063048 tn?1390828211
Fantastic news! Thank you so much for sharing your experience with this. And so quickly, I might add!
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
620923 tn?1452919248

  Hi I was also on TOPAMAX until recently and it was $$ thing and I know I will have to get back on them...at first u may feel more loopy, and tired....

I was on a low dose so I did not experience weight loss and I could stand to lose some...so, even with meds we r all different in how they work or do work....but as Joalaxa said, it is worth a try.

TOPAMAX works like a diuretic it helps reduce the excess CSF  that can cause pressure....not sure if it is as strong as DIAMOX ....which is used for ICP and reducing CSF pressure, but it does work similar...

SO if u decide to take it keep hydrated with water....

Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
2063048 tn?1390828211
Thank you, Selma! Had my one year follow up with the neurosurgeon today and he said to go ahead with the Topamax (I decided to wait since I knew I would see him today) because it is possible it will help. Thank you for the advice to drink lots of water!! I took my first pill at 8:30 and I'm going to get some more water to drink :)

Oh goodness, more loopy and tired! I already have that. This should be interesting! Hopefully I can finish my classes this semester successfully. I haven't been able to get much done yet lol

Hope you're feeling well today!

Annie
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
620923 tn?1452919248

  It was an interesting first 2 weeks for me too...but I ran out one time and found out just how much they were helping....so they were worth it for me.

Luckily it is Spring break time and u may be able to get thru  this adjustment period while on break....

Thanks...bit of a HA but it is a full moon, so could be a part of it ....
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Avatar universal
I have been on the max dose of Topamax 300 mg since 2006 for complicated Chiari 1.  I have been decompressed 2 times 2005 and 2012 with a sling placed in 2012 for brain sag.  please give the Topamax a chance.  For me it really helps.
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
2063048 tn?1390828211
Thank you, Selma and Resa! I truly appreciate your responses and experiences. I took my 4th dose today of 25mg. I am surprised to note that there is some improvement in how I am feeling headache wise. I was able to take Tylenol today instead of Advil, which is fantastic.

I hope you are both doing well today and have a very restful Sunday!
Annie
Comment
Cancel
Comment
Avatar universal
Comment
Comment
Submit Comment
Your Answer
Avatar universal
Answer
Know how to answer? Tap here to leave your answer...
Answer
Submit Answer
A
A
Recent Activity
4760166 tn?1398360913
Blank
The_beat_goes_on commented on This is the song that...
7 hrs ago
4760166 tn?1398360913
Blank
This is the song that never ends
Jun 25 by The_beat_goes_on
Avatar f tn
Blank
skrowe is ...looking for answers. Comment
Jun 23
Top Neurology Answerers
620923 tn?1452919248
Blank
Allentown, PA
Avatar universal
Blank
1306714 tn?1327260680
Blank
muskegon, MI
7530528 tn?1428275172
Blank
TX
Avatar universal
Blank
992677 tn?1337358095
Blank
Chiari Malformation Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Neurology Answerers
620923 tn?1452919248
Blank
Allentown, PA
Avatar universal
Blank
1306714 tn?1327260680
Blank
muskegon, MI
7530528 tn?1428275172
Blank
TX
Avatar universal
Blank
992677 tn?1337358095
Blank